Virginia, 2023

Hail and Damaging Wind in Virginia, June 8, 2023

June 8, 2023 · NWS AKQ · 7 events in 4 counties and zones

Scattered severe thunderstorms associated with a trough of low pressure produced large hail and damaging winds across portions of central, south central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a trough of low pressure produced large hail and damaging winds across portions of central, south central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 8, 9:09 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 8, 9:09 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1009 AM EDT Thu Jun 8 2023

.SYNOPSIS...
The upper low will bring scattered showers and storms to the
region today and Friday, before high pressure returns with dry
weather and a warming trend for the upcoming weekend. Smoke from
Canadian wildfires will persist through Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1010 AM Wednesday...

GOES water vapor channels continue to depict a deep upper low
centered over ME, with cyclonic flow from the Great Lakes/OH
Valley to the Mid- Atlantic, and an embedded potent shortwave
trough pushing across the central/southern Appalachians this
morning. At the surface, a weak sfc low lingers over the local
area. Temperatures range through the 60s. Early morning dense
fog has lifted and the Dense Fog Advisory has expired.
Concerning smoke, an Air Quality Alert remains in effect for all
metro areas today and will continue the mention for all
remaining zones in the HWO) (for rural areas not covered by the
AQA). Some improvement has been observed locally this morning
with regard to smoke. However, smoke has become rather dense in
northern VA, and the HRRR smoke projections have been consistent
showing this moving into central VA this afternoon, and to
Hampton Roads by this evening. Confidence is low with regard to
vsby restriction. However, vsby of 1-3sm is widespread in
northern VA E of the Blue Ridge and this will likely move into
central VA in the wake of the shortwave trough.

Other than fog and HZ/smoke, the other main WX concern today
will be from the aforementioned shortwave trough, which is
forecast to track through southern VA and NC later this morning
through early aftn. This timing will likely lead to an earlier
than usual development of showers/tstms. GOES cloud phase
distinction RGB and the visible channel depict a CU/AC field
from n-central VA to the Eastern Shore with embedded showers and
a few in-cloud lightning discharges. Have PoPs increasing to
high chc for areas along and E of I-95 through 11am, lasting
into the late aftn and will use coverage wording. Will again
undercut MOS and NBM by a few degrees for highs due to the
smoke. Highs will range from the low-mid 70s E to the mid- upper
70s W. While widespread severe storms are not expected today,
steep mid level lapse are noted on BUFKIT forecast soundings
from both the NAM and GFS (700-500mb lapse rates of 6.5 to
7C/Km). This often leads to "over- performing" days locally,
particularly for hail, though the slightly cooler low levels due
to the smoke may act to inhibit the strength of the convection
to some extent. Either way, will mention the threat for a few
strong storms in the HWO. The timing of the shortwave and early
start time may lead to an earlier end than usual w/ mainly dry
conditions before sunset. Also, w/ a decent dew pt boundary (dry
W-higher E), expect mainly dry conditions today in the
piedmont. Becoming mostly clear tonight (aside from HZ) with
lows in the upper 40s/lower 50s W to the mid/upper 50s toward
the coast.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
As of 330 AM Thursday...

For Friday, the forecast is for the final shortwave to rotate
through the upper trough as it finally exits to the coast by
Friday night. Timing looks to be during the aftn so expect a dry
morning, with aftn convection. Aftn PoPs for showers/tstms
range from only 10-15% SW to 30-40% along and to the N/NE of the
I-64 corridor. High temperatures will range from the mid 70s
N/NE to the upper 70s/around 80F SW. Dry Saturday as the upper
trough will have finally retreated to the NE as an upper level
ridge across the central CONUS expands to the E. Smoke may
finally clear out (and become confined more to the N/NE of the
local area) behind the upper trough axis. High temperatures
range from the lower to mid 80s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 415 AM Thursday...

The medium range period looks to become more typical of June as
the upper trough will be replaced (briefly) by a weak upper
ridge on Sunday (the first hint of ridging developing over the
area in quite a while (2+ weeks). This will likely allow
temperatures to rebound a little above seasonal norms with
highs in the mid 80s to around 90F Sunday in advance of the next
system. Another cut off upper low then forms over the Upper
Great Lakes region and slowly moves E into Monday. Associated
500 mb shortwave trough will also pivot across the OH River
Valley into the Appalachians. The models differ a bit with
timing and strength of a warm front pushing through the region
late Sunday. Will maintain slight chc PoPs in the piedmont Sun
aftn but most of the storms should stay W through sunset, with
20-30% PoPs Sun night/early Mon. The main sfc feature with this
system will be a cold front that crosses the area Monday aftn
into early Tuesday. This looks to bring the next chance of
rather widespread showers/rain to area, with thunderstorms also
possible if the FROPA occurs during the favorable diurnal
window. Rather good agreement between the global models on the
precip footprint, so have maintained PoPs up into the 60-70%
range areawide for Monday aftn and evening. Highs in the lower-
mid 80s Mon with noticeably more humid conditions (dew pts upper
60s/near 70F). Broad troughing then remains over the area
through the middle of next week with embedded shortwaves also
sliding E. However, the current depiction of the sfc features
keeps the local area in more of a low level W to SW flow Tue-Wed
so while this pattern would favor daily chances of mainly
diurnal showers/tstms, temperatures would be near normal with
highs in the low-mid 80s, possibly warming in the upper 80s
towards the end of the week. Lows generally in the low- mid 60s.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
As of 700 AM EDT Thursday...

Weak low pressure lingers over the region early this morning.
Fog has become dense across portions of central and interior SE
VA. IFR-LIFR restrictions in fog and low CIGs at all terminals
to start the TAF period, with improving conditions by 13-15Z.
However, the next disturbance associated w/ the upper trough
looks to bring another round of showers/tstms mainly along and E
of I-95 by late morning. Local VSBYs will be reduced to 1-2SM
in heavy downpours in any showers/tstms. In addition, smoke/HZ
from Canadian wildfires will persist all day. Latest model runs
suggest RIC has the best chc for seeing VSBYs reduced to 2SM or
less this aftn while the remaining terminals are more likely to
have widespread VSBYs of 3-5SM. Winds today will be rather
light, generally becoming onshore near the coast by aftn.

If it weren't the smoke from the Canadian wildfires, tonight
would be VFR, but more likely at least MVFR flight restrictions
will continue overnight and into Fri. Scattered aftn
showers/tstms are expected Friday aftn as an upper trough slides
through the area. Dry conditions are expected Saturday and
Sunday. A chc of showers/tstms arrives Monday.

&&

.MARINE...
As of 330 AM EDT Thursday...

Smoke from wildfires in Canada will continue to impacting the area
through Fri and may occasionally cause reduced visibility over local
waters when mixing is maximized. High pressure gradually builds in
from the Great Lakes today into Sat, centering over the Carolinas
Sat. Winds this morning were SW 5-10 kt. Winds become E 7-12 kt this
afternoon with the seabreeze making it well inland. Scattered
showers/storms will be possible from late morning through the
afternoon as a shortwave aloft moves through. Winds may be locally
stronger with any storms. Convection moves offshore by this evening
with winds becoming S by midnight and NW by Fri morning. Winds will
again follow the typical summertime diurnal pattern Fri and Sat,
shifting from NW/N in the morning to onshore in the afternoon. High
pressure moves offshore Sat night with winds becoming S 10-15 kt. A
warm front lifts N late Sun night into early Mon with a cold front
pushing through from the W late Mon night into Tues morning. S winds
increase to 15-20 kt late Sun through early Mon night with SCAs
possible. Winds become SW 10-15 kt late Mon night/early Tues morning
behind the cold front.

Waves and seas remain around 1 foot (1-2 ft at the mouth of the bay)
and 2 ft respectively today through Sat. Waves and seas build Sat
night into Mon with 2-3 ft waves and 4-5 ft seas possible from late
Sun into early Tues. SCAs may be needed for elevated seas during
this time.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJZ/LKB
NEAR TERM...AJZ/LKB
SHORT TERM...LKB
LONG TERM...LKB/SW
AVIATION...AM/LKB
MARINE...CP/RMM
Hazardous weather outlook, Jun 8, 8:12 AM EST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
912 AM EDT Thu Jun 8 2023

MDZ021>025-VAZ080>084-090-093-095>098-511>516-523>525-091315-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-James City-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
912 AM EDT Thu Jun 8 2023

...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, south central
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

In addition, scattered thunderstorms late this morning and afternoon
will be capable of producing hail and strong gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional air quality issues will be possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ064-075>078-085-087>089-092-517>522-091315-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Middlesex-
Greensville-Sussex-Surry-Southampton-Western King William-
Eastern King William-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-
912 AM EDT Thu Jun 8 2023

This Hazardous Weather Outlook is for east central Virginia,
eastern Virginia, north central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

A Code RED Air Quality Alert is in effect through midnight tonight
for the Richmond Metro area. Please visit the Virginia D E Q Air
Quality Web Site at http://www.deq.virginia.gov/AQforecast for more
information as smoke from Canadian Wildfires will affect rural
locations outside of the metropolitan areas.

In addition, scattered thunderstorms late this morning and afternoon
will be capable of producing hail and strong gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional air quality issues will be possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ086-099-100-091315-
Mathews-Accomack-Northampton-
912 AM EDT Thu Jun 8 2023

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

A Code RED Air Quality Alert is in effect through midnight tonight
for the Hampton Roads area. Please visit the Virginia D E Q Air
Quality Web Site at http://www.deq.virginia.gov/AQforecast for more
information as smoke from Canadian Wildfires will affect rural
locations outside of the metropolitan areas.

In addition, scattered thunderstorms late this morning and afternoon
will be capable of producing hail and strong gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional air quality issues will be possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ014>017-031-032-102-091315-
Gates-Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-
912 AM EDT Thu Jun 8 2023

...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

In addition, scattered thunderstorms late this morning and afternoon
will be capable of producing hail and strong gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional air quality issues will be possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-065>069-079-509-510-091315-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Brunswick-Western Louisa-Eastern Louisa-
912 AM EDT Thu Jun 8 2023

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

A Code RED Air Quality Alert is in effect through midnight tonight
for the Richmond Metro area. Please visit the Virginia D E Q Air
Quality Web Site at http://www.deq.virginia.gov/AQforecast for more
information as smoke from Canadian Wildfires will affect rural
locations outside of the metropolitan areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional air quality issues will be possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012-013-030-091315-
Northampton-Hertford-Bertie-
912 AM EDT Thu Jun 8 2023

...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional air quality issues will be possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 8, 10:15 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1115 AM EDT Thu Jun 8 2023

VAZ068-069-080-513-514-081600-
Western Chesterfield VA-Dinwiddie VA-Powhatan VA-Amelia VA-
Eastern Chesterfield (Including Col. Heights) VA-
1115 AM EDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of Chesterfield,
northeastern Dinwiddie, southeastern Amelia and southeastern Powhatan
Counties through NOON EDT...

At 1114 AM EDT, Doppler radar was tracking a strong thunderstorm over
Moseley, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Reduced visibilty and minor flooding possible.

This strong thunderstorm will be near...
  Chesterfield Court House around 1200 PM EDT.

Other locations impacted by this storm include Pocahontas State Park,
Skinquarter, Beach, Winterpock, Addison, Holly Hills, Midlothian,
Clayville and Chesterfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3752 7782 3754 7760 3753 7759 3753 7757
      3754 7756 3753 7754 3753 7753 3747 7751
      3746 7749 3746 7748 3716 7749 3724 7788
TIME...MOT...LOC 1514Z 269DEG 11KT 3739 7776

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Zimmerman
Special weather statement, Jun 8, 10:22 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1122 AM EDT Thu Jun 8 2023

MDZ021-022-081600-
Dorchester MD-Wicomico MD-
1122 AM EDT Thu Jun 8 2023

...Strong thunderstorms will impact portions of western Wicomico and
Dorchester Counties through NOON EDT...

At 1121 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Preston to 7 miles southeast of Taylors
Island. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Hurlock and Secretary around 1125 AM EDT.
  Federalsburg around 1135 AM EDT.
  Vienna around 1200 PM EDT.

Other locations impacted by these storms include Green Hill,
Catchpenny, Wetipquin, Brookview, Eldorado, Andrews, Royal Oak,
Honga, Mardela Springs and Elliott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3869 7576 3846 7569 3846 7559 3829 7578
      3830 7590 3836 7586 3830 7594 3831 7602
      3834 7596 3832 7620 3833 7620 3833 7616
      3839 7622 3831 7622 3831 7623 3832 7626
      3831 7625 3831 7626 3838 7628 3870 7590
TIME...MOT...LOC 1521Z 267DEG 24KT 3867 7588 3838 7621

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Rogers
Special weather statement, Jun 8, 10:28 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1128 AM EDT Thu Jun 8 2023

VAZ075>078-085-520-522-081615-
Middlesex VA-Northumberland VA-Richmond VA-Westmoreland VA-
Lancaster VA-Eastern Essex VA-Eastern King and Queen VA-
1128 AM EDT Thu Jun 8 2023

...Strong thunderstorms will impact portions of Middlesex, east
central King and Queen, Northumberland, southeastern Richmond,
southeastern Westmoreland, southeastern Essex and Lancaster Counties
through 1215 PM EDT...

At 1128 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Callao to near Center Cross. Movement was
southeast at 10 mph.

HAZARD...Winds in excess of 40 mph, half inch hail, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Frequent cloud to ground lightning strikes.

Strong thunderstorms will be near...
  Callao around 1135 AM EDT.
  Lewisetta around 1145 AM EDT.
  Heathsville around 1200 PM EDT.
  Jamaica around 1205 PM EDT.
  Urbanna, Church View and Morattico around 1215 PM EDT.

Other locations impacted by these storms include Lottsburg, Avalon,
Brook Vale, Bertrand, Reedville, Belle Isle State Park, Millenbeck,
Crouch, Mascot and Dodlyt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3805 7652 3802 7651 3802 7647 3797 7641
      3795 7634 3791 7626 3789 7624 3789 7623
      3758 7659 3759 7660 3758 7661 3759 7661
      3759 7662 3760 7665 3755 7666 3774 7694
      3808 7654
TIME...MOT...LOC 1528Z 297DEG 10KT 3800 7653 3776 7681

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Rogers

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chesterfield

When
June 8, 10:47 AM EST
Where
Chesterfield County, 1.38 mi N of Matoaca
Measured
1 in hail
Reported by
Public
Coordinates
37.250, -77.480

Quarter size hail was reported near Matoaca Elementary School.

Thunderstorm Wind, Chesterfield

When
June 8, 10:47 AM EST
Where
Chesterfield County, 1.38 mi N of Matoaca
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.250, -77.480

Large tree branches were downed near Matoaca Elementary School.

Hail, Prince George

When
June 8, 11:15 AM EST
Where
Prince George County, 2.07 mi N of New Bohemia
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.210, -77.320

Quarter size hail was reported.

Hail, Prince George

When
June 8, 11:17 AM EST
Where
Prince George County, 1.38 mi N of New Bohemia
Measured
1.25 in hail
Reported by
Public
Coordinates
37.200, -77.320

Half dollar size hail was reported. Over two inches in depth was on the ground.

Hail, Greensville

When
June 8, 12:00 PM EST
Where
Greensville County, 2.15 mi SSE of Purdy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.790, -77.570

Quarter size hail was reported.

Hail, Mathews

When
June 8, 1:12 PM EST
Where
Mathews County, 0.55 mi W of Mobjack
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.380, -76.360

Quarter size hail was reported.

Hail, Mathews

When
June 8, 1:13 PM EST
Where
Mathews County, 1.38 mi N of Port Haywood
Measured
1 in hail
Reported by
Public
Coordinates
37.400, -76.320

Quarter size hail was reported. Video showed hail was covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105617, 1105634, 1105618, 1105620, 1105630, 1105632, 1105631.